Select Page

What medications cause hair loss?

Published on May 7, 2020
Updated on September 9, 2020
Pills forming a question mark
A surprising amount of medications can cause hair loss.

You’ve likely been told that hair loss is usually caused by a combination of genetics and hormones. This is certainly true for male pattern hair loss. However, hair loss occurs for other reasons, too.

The second most common type of hair loss is due to an auto-immune problem, but hair loss can also be caused by health problems and the medications used to treat them. The medications you’re taking are particularly relevant, since they have the potential to worsen hair loss symptoms that are occurring for other reasons.

On the plus side, though, not all medications cause hair loss. If a certain product is causing your hair loss symptoms, your doctor can often just switch you over to a different option with fewer side effects.

Can hair loss be caused by a medication?

Although you may not realize it, hair loss caused by medication is a lot more common than you think. You’re probably aware that certain treatments, like chemotherapy, are well-known for causing hair loss. However, there are a wide variety of other medicines and supplements that can trigger hair loss, too.

What medications cause hair loss? According to studies from the Journal of Cosmetics, Dermatological Sciences and Applications, Advances in Dermatology and Allergology, and the journal Dermatologic Clinics, hair loss symptoms have been associated with:

  • Nutritional supplements that contain large amounts of vitamin A
  • Cardiovascular medication, like blood pressure medications and blood thinners
  • Birth control
  • Skin products that contain retinoids
  • Antimicrobials, including antibiotics and antiretroviral agents
  • Cholesterol-lowering medications
  • Rheumatology medications that contain ingredients like gold salts, methotrexate or sulfasalazine
  • Synthetic thyroid gland hormones
  • Central nervous system medications, like antidepressants, mood stabilizers, seizure medications, and neuropathic pain medications

 

How serious is hair loss that’s caused by a medication?

Generally, hair loss caused by medications is temporary. If you only take the medication for a short period of time – like antibiotics used to treat an infection – you may not even really notice the hair loss symptoms. In these cases, you may just see a sudden, brief burst of hair loss — a bit too much hair in the shower, for instance — but your hair growth would go back to normal shortly after.

Some medications can cause sudden and immediate hair loss. However, if you’ve started taking a new long-term medication that you need to take every day – like birth control or a blood pressure medication – hair loss symptoms may not be noticeable for a while. In fact, you may only begin to experience hair loss a few weeks or even a few months afterward. 

Why the delay? Well, drug-induced hair loss usually works by disrupting a part of the hair growth cycle. The phase affected will usually determine your specific hair loss symptoms.

Drug-induced hair loss and the hair growth cycle

The Advances in Dermatology and Allergology study says that drug-induced hair loss usually targets certain types of hair follicles. Essentially, certain types of drugs are more likely than others to disrupt a specific phase of the hair growth cycle.

Drug-induced hair loss that’s caused by a toxic component in the medication is likely to affect hair follicles in the anagen phase. According to a different Dermatologic Clinics journal study, this part of the hair growth cycle, which is also known as the growth phase, should typically last around three years and allow hair to grow about 1 centimeter (0.4 of an inch) per month. When drug-induced hair loss affects the anagen phase, it might take a while before you see the effects.

Drug-induced hair loss doesn’t always target the growth phase of the hair growth cycle, though. Drugs can also target hair follicles in the telogen phase (also known as the resting phase). This is the final phase your hair follicles undergo before you naturally shed hair. Typically, new hair would start growing shortly after – but this may not occur if a drug has affected this part of the hair growth cycle.

Drug-induced hair loss symptoms can vary wildly. The exact hair loss symptoms you’re likely to experience will often depend on the drug you’re taking and the dose. You might find that your hair is suddenly thinning, or that you’re only losing hair in a specific place.

Drugs may also affect your hair in other confusing ways. Sometimes, hair that’s usually straight will suddenly begin to grow curly. Other times, people find that certain hair strands have randomly started to change color.

What to do if you’re experiencing drug-induced hair loss

If you think that you’re experiencing hair loss caused by a medication, talk to your doctor. The Advances in Dermatology and Allergology study says that drug-induced hair loss is generally reversible. Once you stop taking the medication at fault, your hair is likely to grow back.

This doesn’t mean you should just stop taking your medications, though – it’s important to talk to your doctor or dermatologist first. Hair loss symptoms can occur for many different reasons and might be due to multiple factors. Your doctor can help you determine the exact cause of your hair loss and work out how to treat it.

Ideally, if you’re experiencing drug-induced hair loss, your doctor will be able to switch you on to a different medication with fewer side effects. Some people don’t even have to switch medications – just reducing the dose may be able to stop your hair loss symptoms from happening.

Changing birth control or taking a different nutritional supplement can be an easy medication swap, while switching to a different central nervous system medication can be a bit more challenging. If you’re not able to switch to a different medication because of your treatment plan, there are a variety of different hair loss treatments you may want to consider instead.  

Takeaway

You’re not just imagining it – medication and hair loss are related. Your medication might truly be causing you to lose hair! Hair loss symptoms may start weeks or months after you start a new medication, so it’s usually a good idea to keep an eye on your hair’s health if you’re planning on taking a new medication over the long term.  

Talk to your doctor as soon as you notice any symptoms, which can range from thinning hair to sudden hair loss. Most people will be able to change to a different medication that has fewer side effects. If not, your doctor should be able to discuss different hair loss products and treatment options that might work for you. 

 

This article is for informational purposes only and does not constitute medical advice. The information contained herein is not a substitute for and should never be relied upon for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.

HAIR LOSS

Latest Articles

Does shaving make hair thicker?

Does shaving make hair thicker?

Most of us grow up thinking that shaving – whether it’s our mustache or our heads – can make hair thicker. Unfortunately, this isn’t true. If you want to make your hair thicker, you have two options. You can make hair appear thicker by using certain haircare products, or you can actually try to grow thicker, stronger hairs.

Hair loss products for androgenetic alopecia

Hair loss products for androgenetic alopecia

At the moment, there are three different FDA-approved hair loss treatments available for people with androgenic alopecia: minoxidil, finasteride, and low-level laser therapy. However, there are many more hair loss products available on the market. Some of these are legitimate solutions being researched in clinical trials, while others are little more than snake oil.

Low level laser therapy can reverse hair loss

Low level laser therapy can reverse hair loss

Low-level laser therapy (LLLT) is an FDA-approved hair loss treatment. It’s a noninvasive procedure that applies red, near-infrared, or infrared laser light to the scalp to stimulate hair growth. LLLT is typically applied through devices, like combs, brushes, and caps. Treatments can be obtained at clinics, or you can do them yourself at home.

Share This

Share this post with your friends!